When I visited the doctor's office for a prolonged eczema condition they measured my BP and it was 137/93. Alarmed, I have been tracking my BP for the last few weeks and here are the results.
Morning just wake up: 110/75
Morning after taking shower: 130/86
Randomly during the day under pressure: 140/93
Randomly during the day relaxed: 128/84
Get home in the evening after fighting the traffic: 150/110
In the evening after dinner till bed time: 116/78
Wake up in the middle of the night: 110/68
I had revisited the hospital twice. One time I got 120/84 and the other time I got 140/93. The doctor prescribed Atenolol 25MG daily to me.
Am I hypertension based on the above readings?
Should I start the medication?
Is there a dependency on Atenolol once it's started?
There are more experienced posters here that may be able to help you with your other questions.
I am currently taking 50mg of Atenolol daily for my BP. I am taking it now for three months and honestly it doesn't feel addictive - if that makes sense. I would consider 25mg to be very mild dose indeed. I wish I was on that amount.
At the moment I am free from medication.
Last edited by marantz1935; 12-14-2007 at 03:43 AM.
Your blood pressure looks great to me. Unless you have other medical conditions that you have not posted, your doctor had no business prescribing a blood pressure medication, especially atenolol! Although atenolol may not be addicitive, it has serious side effects, and it can cause rebound hypertension (elevate your blood pressure to higher levels than you had prior to medication), angina, and possibly heart attacks when discontinued without proper withdrawal. It is only when the pressures are elevated consistently (2 or more trips to the doctor's office) that treatment should be considered, and then lifestyle changes should be considered first (unless there are compelling reasons to medicate) before resorting to medication.
Normal blood pressure fluctuates during the day, and can elevate under stressful conditions (illness, trips to the doctor, traffic). I would encourage you to do more reading about normal pressures...there's a lot of good info out there.
If by chance you have already started this medication, check with a pharmacist and a doctor about how to go about stopping it. Due to serious side effects, I stopped it immediately and experienced rebound hypertension. I was lucky, because if I had an unknown heart problem (doctors are not able to detect some of these) or a known heart problem, it could have led to serious consequences, even death. Don't let them tell you them to you that a small dose won't cause problems because that's absolutely not true, at least not for everyone.
I 2nd Beth's post. Don't count on the Dr. warning you of serious side effects. Get the package insert & find out for yourself.
You have the power to do a lot to reduce your b/p by slashing your stress. Do a complete overhaul of your stress busting techniques. Your no longer have the option of getting stressed out whenever you want if you are to avoid taking meds & you certainly want to do that at all costs. I won't bore you with my horror stories about b/p meds, but suffice it to say it wasn't fun!!!
Start with your b/p while driving. Can you take a different route?
People laugh at me for taking the more pleasant scenic route instead of the congested route to town which has a higher accident rate even if it saves a few miles. I have a pleasant ride listening to my XM tapes & seeing a few cows here & there in the pasture instead of more cars!!!
Do all the lifestyle stuff to reduce your base b/p then you can accomodate a higher b/p here & there.
Actually now that I have to reduce my stress to keep my b/p under control, I have a better life if it wasn't for the side effects of my meds. Oh, well can't have everything but we can appreciate the good things that we do have. Fam